Alert archive / Wisconsin / Wind Chill Advisories in 2009

Wind Chill Advisory 2, NWS La Crosse, WI

January 23, 20098 counties in Iowa; 7 counties in Minnesota; 13 counties in Wisconsin

NWS La Crosse, WI issued this wind chill advisory at Jan 23, 2009, 3:41 AM CST for 8 counties in Iowa; 7 counties in Minnesota; 13 counties in Wisconsin. It took effect at Jan 23, 2009, 9:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2009, 3:41 AM CST (09:41 UTC)
In effect from
Jan 23, 2009, 9:00 PM CST
Expired
Jan 24, 2009, 12:00 PM CST
In force
15 hr
Issued by
NWS La Crosse, WI
All 28 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KARX 230941
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
341 AM CST FRI JAN 23 2009

...BITTERLY COLD WIND CHILLS THIS EVENING THROUGH SATURDAY MORNING...

.AN INTRUSION OF VERY COLD ARCTIC AIR ON BRISK NORTHWEST WINDS
WILL COMBINE TO PRODUCE BITTERLY COLD WIND CHILLS THIS EVENING
THROUGH SATURDAY MORNING. OVERNIGHT LOW TEMPERATURES ARE EXPECTED
TO BE IN THE TEENS BELOW ZERO WITH WIND CHILLS VALUES FALLING INTO
THE 25 TO 35 BELOW ZERO RANGE. WIND CHILLS ARE EXPECTED TO IMPROVE
BY SATURDAY AFTERNOON...BUT WILL WORSEN ONCE AGAIN SATURDAY NIGHT
THROUGH SUNDAY MORNING. THIS WILL LIKELY WARRANT ANOTHER WIND CHILL
ADVISORY.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231745-
/O.NEW.KARX.WC.Y.0002.090124T0300Z-090124T1800Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
341 AM CST FRI JAN 23 2009

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 12 PM
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 12 PM CST
SATURDAY. 

VERY COLD ARCTIC AIR WILL COMBINE WITH BRISK NORTHWEST WINDS
TO PRODUCE BITTERLY COLD WIND CHILLS VALUES IN THE 25 TO 35 BELOW
ZERO RANGE THIS EVENING THROUGH SUNDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

DAS

WEATHER.GOV/LACROSSE
7 follow-up statements
000 
WWUS43 KARX 231712
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 AM CST FRI JAN 23 2009

...ARCTIC AIR MASS BRINGING BITTERLY COLD WIND CHILLS THIS EVENING 
INTO SATURDAY...

.A VERY COLD ARCTIC AIR MASS WILL PUSH INTO THE AREA TODAY. BRISK
NORTHWEST WINDS WILL ACCOMPANY THIS AIRMASS...AND COMBINED WITH
THE COLD TEMPERATURES...WILL PRODUCE BITTERLY COLD WIND CHILLS
THIS EVENING THROUGH SATURDAY MORNING. OVERNIGHT LOW TEMPERATURES
ARE EXPECTED TO BE IN THE TEENS BELOW ZERO WITH WIND CHILL VALUES
FALLING INTO THE 25 TO 35 BELOW ZERO RANGE. WIND CHILLS ARE EXPECTED
TO IMPROVE BY SATURDAY AFTERNOON...BUT WILL WORSEN ONCE AGAIN
SATURDAY NIGHT THROUGH SUNDAY MORNING. THIS WILL LIKELY WARRANT
ANOTHER WIND CHILL ADVISORY.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-240115-
/O.CON.KARX.WC.Y.0002.090124T0300Z-090124T1800Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1112 AM CST FRI JAN 23 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 12 PM CST SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
12 PM CST SATURDAY. 

VERY COLD ARCTIC AIR WILL COMBINE WITH BRISK NORTHWEST WINDS TO
PRODUCE BITTERLY COLD WIND CHILL VALUES IN THE 25 TO 35 BELOW
ZERO RANGE THIS EVENING THROUGH SUNDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

BROOKS 

WEATHER.GOV/LACROSSE
000 
WWUS43 KARX 232130
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CST FRI JAN 23 2009

...ARCTIC AIR MASS BRINGING BITTERLY COLD WIND CHILLS THIS
EVENING INTO SATURDAY...

.A VERY COLD ARCTIC AIR MASS IS EXPECTED ACROSS THE AREA FOR MUCH
OF THIS WEEKEND. BRISK NORTHWEST WINDS WILL ACCOMPANY THIS
AIRMASS...AND COMBINED WITH COLD TEMPERATURES...WILL PRODUCE
BITTERLY COLD WIND CHILLS THIS EVENING THROUGH SATURDAY MORNING.
OVERNIGHT LOWS ARE EXPECTED TO BE IN THE TEENS BELOW ZERO WITH
WIND CHILL VALUES FALLING INTO THE 25 TO 35 BELOW ZERO RANGE. WIND
CHILLS ARE EXPECTED TO IMPROVE BY SATURDAY AFTERNOON...BUT WILL
WORSEN ONCE AGAIN SATURDAY NIGHT THROUGH SUNDAY MORNING. THIS WILL
LIKELY WARRANT ANOTHER WIND CHILL ADVISORY.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-240530-
/O.CON.KARX.WC.Y.0002.090124T0300Z-090124T1800Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
330 PM CST FRI JAN 23 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 12 PM CST SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
12 PM CST SATURDAY. 

VERY COLD ARCTIC AIR WILL COMBINE WITH BRISK NORTHWEST WINDS TO
PRODUCE BITTERLY COLD WIND CHILL VALUES IN THE 25 TO 35 BELOW
ZERO RANGE THIS EVENING THROUGH SUNDAY MORNING.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

THOMPSON

WEATHER.GOV/LACROSSE
000 
WWUS43 KARX 240152
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CST FRI JAN 23 2009

...HARSH WINTER CONDITIONS RETURNING TO THE AREA...

.AN ARCTIC AIR MASS WILL SETTLE OVER THE REGION FOR THIS WEEKEND.
TEMPERATURES WILL CONTINUE TO FALL THROUGH THE NIGHT AND ARE
EXPECTED TO BOTTOM OUT IN THE TEENS BELOW ZERO FOR MUCH OF THE
AREA. NORTHWEST WINDS AT 10 TO 20 MPH THIS EVENING WILL DIMINISH
TO AROUND 10 MPH BY SUNRISE. THE COMBINATION OF THESE COLD
TEMPERATURES AND WINDS WILL CREATE WIND CHILLS OF 25 TO 35 BELOW
ZERO. THESE WIND CHILLS WILL DEVELOP ACROSS THE AREA THIS EVENING
AND THEN CONTINUE THROUGH LATE SATURDAY MORNING. A BRIEF RESPITE
FROM THE UNPLEASANT WIND CHILLS WILL OCCUR SATURDAY AFTERNOON
BEFORE CONDITIONS WORSEN AGAIN FOR SATURDAY NIGHT AND SUNDAY
MORNING AND ANOTHER WIND CHILL ADVISORY WILL LIKELY BE NEEDED FOR
A GOOD SHARE OF THE AREA.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241000-
/O.CON.KARX.WC.Y.0002.090124T0300Z-090124T1800Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
752 PM CST FRI JAN 23 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST
SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST SATURDAY.

WIND CHILL VALUES OF 25 TO 35 BELOW ZERO WILL DEVELOP ACROSS THE
AREA THIS EVENING AND CONTINUE THROUGH MUCH OF SATURDAY MORNING.
NORTHWEST WINDS OF 10 TO 20 MPH WILL COMBINE WITH AIR TEMPERATURES
IN THE SINGLE DIGITS AND TEENS BELOW ZERO TO CREATE THE HARSH
CONDITIONS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

04

WEATHER.GOV/LACROSSE
000 
WWUS43 KARX 240527
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 PM CST FRI JAN 23 2009

...HARSH WINTER CONDITIONS RETURNING TO THE AREA...

.LOW TEMPERATURES SATURDAY MORNING ARE EXPECTED TO BE IN THE
SINGLE DIGITS AND TEENS BELOW ZERO AS AN ARCTIC AIR MASS SETTLES
IN OVER THE REGION. NORTHWEST WINDS AT 10 TO 15 MPH WILL PREVAIL
FOR MUCH OF THE NIGHT BEFORE DECREASING SLIGHTLY TO AROUND 10 MPH
BY SUNRISE. THE COMBINATION OF THE TEMPERATURES AND WINDS WILL
CREATE WIND CHILLS OF 25 TO 35 BELOW ZERO FOR THE REMAINDER OF THE
NIGHT INTO LATE SATURDAY MORNING. A BRIEF BREAK IN THE WIND CHILLS
WILL DEVELOP SATURDAY AFTERNOON BEFORE CONDITIONS DETERIORATE
AGAIN FOR SATURDAY NIGHT AND SUNDAY MORNING AND ANOTHER WIND CHILL
ADVISORY WILL LIKELY BE NEEDED FOR MUCH OF THE AREA.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241330-
/O.CON.KARX.WC.Y.0002.000000T0000Z-090124T1800Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1127 PM CST FRI JAN 23 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST
SATURDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST SATURDAY.

WILL CHILL VALUES OF 25 TO 35 BELOW ZERO WILL BE FOUND ACROSS THE
REGION THROUGH LATE SATURDAY MORNING. AIR TEMPERATURES IN THE
SINGLE DIGITS TO TEENS BELOW ZERO ALONG WITH NORTHWEST WINDS OF 10
TO 15 MPH WILL COMBINE TO CREATE THE UNPLEASANT WIND CHILLS.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

04

WEATHER.GOV/LACROSSE
000 
WWUS43 KARX 240848
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
248 AM CST SAT JAN 24 2009

...VERY COLD WIND CHILLS CONTINUE ACROSS THE AREA...

.FRIGID TEMPERATURES THIS MORNING IN THE SINGLE DIGITS TO TEENS
BELOW ZERO WILL COMBINE WITH NORTHWEST WINDS OF 5 TO 15 MPH TO
PRODUCE WIND CHILL VALUES IN THE IN THE 25 TO 35 BELOW ZERO RANGE. 
THE WIND CHILLS VALUES WILL IMPROVE BY THIS AFTERNOON AS TEMPERATURES
CLIMB BACK INTO THE SINGLE DIGITS ABOVE ZERO. HOWEVER...AS
TEMPERATURES PLUNGE BACK INTO THE SINGLE DIGITS TO TEENS BELOW
ZERO AGAIN TONIGHT...WIND CHILL VALUES WILL WORSEN ONCE AGAIN INTO
THE 20 TO 30 BELOW ZERO RANGE. THEREFORE...ANOTHER WIND CHILL
ADVISORY WILL LIKELY BE NEEDED FOR MUCH OF THE AREA.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241700-
/O.CON.KARX.WC.Y.0002.000000T0000Z-090124T1800Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
248 AM CST SAT JAN 24 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

WIND CHILL VALUES OF 25 TO 35 BELOW ZERO WILL PERSIST ACROSS THE REGION
THROUGH THIS MORNING. AIR TEMPERATURES IN THE SINGLE DIGITS
TO TEENS BELOW ZERO THIS MORNING ALONG WITH NORTHWEST WINDS OF 10
TO 15 MPH WILL COMBINE TO PRODUCE VERY COLD WIND CHILL VALUES.
THERE WILL BE A BRIEF RESPITE FROM THE HARSH WIND CHILLS BY THIS
AFTERNOON AS TEMPERATURES CLIMB BACK ABOVE ZERO. HOWEVER...WIND
CHILLS ARE EXPECTED TO WORSEN AGAIN TONIGHT AS THE AIR TEMPERATURE
PLUMMETS BACK INTO THE SINGLE DIGITS TO TEENS BELOW ZERO. THEREFORE...
ANOTHER WIND CHILL ADVISORY WILL LIKELY BE NEEDED FOR MUCH OF THE
AREA AGAIN TONIGHT.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

DAS

WEATHER.GOV/LACROSSE
000 
WWUS43 KARX 241345
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
745 AM CST SAT JAN 24 2009

...FRIGID WIND CHILLS ACROSS THE AREA THIS MORNING...

.IF VENTURING OUTSIDE THIS MORNING BE PREPARED FOR BITTERLY COLD
WIND CHILLS. TEMPERATURES THIS MORNING IN THE SINGLE DIGITS TO
TEENS BELOW ZERO WILL COMBINE WITH NORTHWEST WINDS OF 5 TO 15 MPH
TO PRODUCE WIND CHILL VALUES IN THE IN THE 20 TO 35 BELOW ZERO
RANGE. THE WIND CHILLS VALUES WILL IMPROVE AROUND NOON AS TEMPERATURES
CLIMB BACK INTO THE SINGLE DIGITS ABOVE ZERO. HOWEVER...AS
TEMPERATURES PLUNGE BACK INTO THE SINGLE DIGITS TO TEENS BELOW
ZERO AGAIN TONIGHT...WIND CHILL VALUES WILL WORSEN ONCE AGAIN INTO
THE 20 TO 30 BELOW ZERO RANGE. THEREFORE... ANOTHER WIND CHILL
ADVISORY WILL LIKELY BE NEEDED FOR A GOOD PORTION OF THE AREA.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241800-
/O.CON.KARX.WC.Y.0002.000000T0000Z-090124T1800Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
745 AM CST SAT JAN 24 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

AIR TEMPERATURES IN THE SINGLE DIGITS TO TEENS BELOW ZERO EARLY
THIS MORNING ALONG WITH NORTHWEST WINDS OF 5 TO 15 MPH WILL
COMBINE TO PRODUCE BITTERLY COLD WIND CHILL VALUES IN THE 20 TO 35
BELOW RANGE. THERE WILL BE A BRIEF IMPROVEMENT FROM THE HARSH WIND
CHILLS BY THIS AFTERNOON AS TEMPERATURES CLIMB BACK ABOVE ZERO.
HOWEVER...WIND CHILLS ARE EXPECTED TO WORSEN AGAIN TONIGHT AS THE
AIR TEMPERATURE PLUMMETS BACK INTO THE SINGLE DIGITS TO TEENS
BELOW ZERO. THEREFORE... ANOTHER WIND CHILL ADVISORY WILL LIKELY
BE NEEDED FOR MUCH OF THE AREA AGAIN TONIGHT.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

$$

DAS

WEATHER.GOV/LACROSSE
000 
WWUS43 KARX 241745
WSWARX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CST SAT JAN 24 2009

...IMPROVEMENT IN WIND CHILLS EXPECTED THIS AFTERNOON...

.WITH AIR TEMPERATURES MODERATING AND WIND SPEEDS REMAINING
GENERALLY IN A RANGE FROM 5 TO 10 MPH...WIND CHILL VALUES ARE
EXPECTED TO IMPROVE DURING THE AFTERNOON.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241845-
/O.EXP.KARX.WC.Y.0002.000000T0000Z-090124T1800Z/
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1145 AM CST SAT JAN 24 2009

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

THE WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY. 

A GRADUAL IMPROVEMENT OF WIND CHILL VALUES IS EXPECTED THROUGH
THE AFTERNOON...WITH READINGS MAINLY BETWEEN ZERO AND 15 BELOW.

$$

THOMPSON

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 3:27 AM CST, 14 minutes earlier.

Area forecast discussion, Jan 23, 3:27 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
327 AM CST FRI JAN 23 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

FORECAST FOCUS IS ON INTRUSION OF COLD AIR TODAY AND RESULTING WIND
CHILLS.

07Z SURFACE ANALYSIS SHOWS A COLD FRONT BISECTING THE FORECAST AREA
FROM NORTH TO SOUTH. SURFACE REPORTS SHOWING AREAS OF FOG OVER
MUCH OF THE FORECAST AREA WITH LIGHT SURFACE WIND FIELD IN VICINITY
OF SEVERAL WEAK LOWS ALONG THE FRONT. MAIN SHORTWAVE AS DEPICTED IN
THE 07Z WATER VAPOR IMAGERY MOVING ACROSS NORTHERN MINNESOTA INTO
UPPER MICHIGAN. INFRARED SATELLITE IMAGERY SHOWING POST FRONTAL
STRATUS FIELD OVER CENTRAL AND NORTHERN MINNESOTA...WITH SURFACE
REPORTS SHOWING A LITTLE LIGHT SNOW AND FLURRIES.

23.00Z DETERMINISTIC MODELS IN GOOD AGREEMENT THROUGH THE PERIOD
WHICH RAISES FORECAST CONFIDENCE IN THE SENSIBLE WEATHER OUTCOME
OVER THE NEXT SEVERAL DAYS. WEAK 500MB-300MB QG CONVERGENCE EARLY
THIS MORNING SKIRTS ACROSS NORTHERN WISCONSIN IN ASSOCIATION WITH
MAIN SHORTWAVE. ANOTHER INTRUSION OF ARCTIC AIR WILL SURGE SOUTH
ACROSS THE AREA BEHIND THE FRONT TODAY. 850MB TEMPERATURES FALL TO
NEAR -16 CELSIUS BY LATE AFTERNOON. THUS EXPECT HIGHS TODAY TO BE
THIS MORNING WITH STEADY OR SLOWLY FALLING TEMPERATURES THIS
AFTERNOON. BUFKIT SOUNDINGS SHOW MOISTURE TO BE RATHER SHALLOW...
GENERALLY UNDER 875MB WITH MAINLY WEAK SUBSIDENCE. THUS AT BEST
EXPECT SOME SCATTERED FLURRIES. PRESSURE GRADIENT TIGHTENS TODAY
WITH NORTHWEST WINDS INCREASING THIS MORNING AND COMBINED WITH THE
FALLING TEMPERATURES WIND CHILLS WILL DROP BELOW ZERO THIS
AFTERNOON.

GRADIENT REMAINS TIGHT THIS EVENING BEFORE NOSE OF HIGH PRESSURE
BEGINS TO BUILD SOUTHEAST ACROSS THE HIGH PLAINS LATE TONIGHT.
TEMPERATURES EXPECTED TO BOTTOM OUT WELL BELOW GUIDANCE VALUES WITH
CORRESPONDING WIND CHILLS DROPPING WELL INTO THE ADVISORY CRITERIA.
AFTER COLLABORATION WITH SURROUNDING OFFICES WILL ISSUE A WIND CHILL
ADVISORY TONIGHT THROUGH 18Z SATURDAY. CONTEMPLATED GOING ALL THE
WAY THROUGH 18Z SUNDAY...BUT WITH HIGH BUILDING IN WILL ALLOW LATER
SHIFTS TO RE-ASSESS THE WIND CHILL POTENTIAL SATURDAY NIGHT. MODELS
SUGGESTING WITH SUBSIDENCE AND VERY SHALLOW MOISTURE CLOUDS SHOULD BE
ON THE DECREASE THROUGH THE OVERNIGHT HOURS TONIGHT.

HIGH PRESSURE THEN EXTENDS FROM THE NORTHERN PLAINS SOUTHEASTWARD
INTO THE OHIO VALLEY SATURDAY AND SUNDAY. WEAK PERTURBATIONS IN THE
NORTHWEST FLOW GENERATE SOME LIGHT SNOW ALONG THE BAROCLINIC ZONE
TO OUR SOUTH SUNDAY AND SUNDAY NIGHT. NIL POPS FOR NOW IN THIS TIME
FRAME AS IT LOOKS TO REMAIN TO OUR SOUTH AND WEST ACROSS IOWA...
NEBRASKA AND SOUTH DAKOTA. TEMPERATURES TO REMAIN WELL BELOW NORMAL
THROUGH SUNDAY NIGHT. WITH LIGHTER WINDS AND CLEAR SKIES SATURDAY
NIGHT TEMPERATURES ONCE AGAIN WILL BOTTOM OUT IN THE TEENS BELOW
ZERO.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

BOTH THE 23.00Z GFS AND ECMWF SHOWING FLOW TO BECOME MORE ZONAL
THROUGH THE PERIOD...WHICH WILL HELP MODERATE TEMPERATURES BACK TO
NEAR SEASONAL NORMALS BY WEDNESDAY AND THURSDAY. STILL SOME
UNCERTAINTY OF THE LIGHT SNOW CHANCES WEDNESDAY NIGHT AND THURSDAY
AS ECMWF SHOWING A MORE SPLIT FLOW REGIME BY THURSDAY. THUS NO
CHANGES PLANNED AT THIS TIME.

&&

AVIATION...TODAY AND TONIGHT

ARCTIC AIRMASS WILL BE USHERED IN TODAY ON GUSTY NORTHWEST WINDS.
GUSTS WILL BE IN THE 25 TO 35 MPH RANGE BEFORE SUBSIDING THIS
EVENING. OTHERWISE...STRATUS ASSOCIATED WITH INTRUSION OF ARCTIC
AIRMASS WILL BE WIDESPREAD ACROSS THE AREA THROUGH THIS EVENING.
CLOUD CEILINGS EXPECTED TO REMAIN MVFR AT KLSE...BUT WILL DIP INTO
IFR RANGE AT KRST BEFORE SCATTERING OUT LATER TONIGHT. VISIBILITY
SHOULD REMAIN VFR AT BOTH KLSE/KRST TAF SITES DESPITE A FEW SNOW
FLURRIES FROM TIME TO TIME THIS MORNING THROUGH EARLY THIS EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     SATURDAY FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-
     WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     SATURDAY FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     SATURDAY FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-
     IAZ030.
&&

SHORT/LONG TERM...RABERDING
AVIATION..........DAS
Hazardous weather outlook, Jan 22, 5:00 AM CST, 22 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CST THU JAN 22 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CST THU JAN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ARCTIC AIRMASS WILL SPREAD ACROSS THE AREA ON FRIDAY...AND WILL
PERSIST THROUGH THE WEEKEND. TEMPERATURES ARE EXPECTED TO FALL DURING
THE DAY ON FRIDAY...WITH LOWS OF 5 BELOW TO 15 BELOW COMMON FOR
SATURDAY AND SUNDAY MORNINGS. BRISK NORTHWEST WINDS ARE EXPECTED FROM
FRIDAY THROUGH SATURDAY...SENDING WIND CHILL VALUES DOWN TO BETWEEN
20 AND 35 BELOW ZERO FRIDAY NIGHT INTO SATURDAY MORNING. HIGHS ON
SATURDAY WILL STRUGGLE TO EVEN WARM BACK UP TO ZERO. A WIND CHILL
ADVISORY WILL LIKELY BE NEEDED DURING THIS TIME FRAME.

A STORM SYSTEM COULD BRING SNOW TO THE AREA TUESDAY INTO WEDNESDAY.
HOWEVER...IT REMAINS UNCERTAIN AS TO JUST WHERE THE SYSTEM WILL
TRACK...AND HOW MUCH SNOW THE AREA WILL RECEIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

Nearby

Wind Chill Advisories in Wisconsin, 2009Wind Chill Advisories in Iowa, 2009Wind Chill Advisories in Minnesota, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.